Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 43, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2003, 5:05 AM CDT for Stafford County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 5:05 AM CDT (10:05 UTC)
- Expired
- May 23, 2003, 5:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 107 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 231005
SVRDDC
KSC185-231045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
505 AM CDT FRI MAY 23 2003
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS
* UNTIL 545 AM CDT
* AT 505 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES NORTH OF DILLWYN...OR ABOUT 6 MILES
SOUTH OF RADIUM...MOVING SOUTHEAST AT 40 MPH.
* SOME LOCATIONS AFFECTED
ST. JOHN AT 510 AM CDT
STAFFORD AT 525 AM CDT
ZENITH AT 530 AM CDT
NEOLA AT 535 AM CDT
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
HAIL THE SIZE OF QUARTERS,
VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS.
LAT...LON 3824 9890 3799 9889 3799 9901 3782 9900
3782 9848 3823 9848
$$
BURKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:20 AM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, May 23, 2:20 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 AM CDT FRI MAY 23 2003 DAYS 1-2... ...RAIN AND THUNDERSTORMS THE MAIN CONCERN FRIDAY NIGHT AND SATURDAY... PERSISTENT NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE MEMORIAL DAY WEEKEND. THIS PATTERN WILL KEEP H8-7 BAROCLINIC ZONE IN VICINITY OF WESTERN KANSAS. ITEM OF MOST SHORT TERM CONCERN IS DEVELOPING NOCTURNAL CONVECTION AS OF THE TIME OF THIS WRITING (07Z) NORTH OF HAYS. LOOKING AT RADAR TRENDS, WOULD EXPECT THESE DEVELOPING STORMS TO REACH TREGO/ELLIS COUNTY BY 09Z. HAVE GONE WITH A 50 POP FOR THE FAR EASTERN COUNTIES THROUGH THE FIRST PART OF THE DAY TOMORROW AS THESE STORMS WILL LIKELY PERSIST THROUGH AT LEAST MIDDAY. SUBSIDENCE IN THE WAKE OF THIS MCS TOMORROW WILL KEEP SOUTHWEST KANSAS DRY DURING THE DAY. A RENEWED AREA OF STORMS ARE EXPECTED TO DEVELOP LATE IN THE DAY OVER THE HIGHER TERRAIN OF NORTHEASTERN COLORADO...NORTH INTO NORTHERN NEBRASKA. THE ACTIVITY THAT DEVELOPS IN FAVORABLE ELEVATED HEATING (PALMER DIVIDE AND CHEYENNE RIDGE) WOULD MOVE INTO WEST CENTRAL KANSAS IN THE LATE EVENING. MEANWHILE, INCREASING FRONTOGENETIC FORCING/MID LEVEL DEFORMATION OVER NORTHERN PORTIONS OF THE CENTRAL PLAINS...AHEAD OF A POTENT VORT LOBE BEHIND THE GREAT LAKES TROUGH/UPPER LOW...WILL MAINTAIN UPWARD VERTICAL MOTION FOR DEVELOPMENT/MAINTENANCE OF LARGE MCS OVER NEBRASKA OVERNIGHT TONIGHT. THIS WILL MOVE INTO NORTHERN KANSAS AFTER ROUGHLY 09Z, AND CONTINUE SOUTHWARD IN LARGE SCALE ASCENT...H7 COLD ADVECTION... THROUGH KANSAS EARLY SATURDAY. MUCH OF SOUTHERN KANSAS WOULD RECEIVE BENEFICIAL RAINFALL, HOWEVER PUTTING A SIGNIFICANT HAMPER TO OUTDOOR HOLIDAY ACTIVITIES. A LARGE AREA OF GREATER THAN ONE INCH PRECIPITATION LOOKS QUITE LIKELY, ESPECIALLY OVER THE SOUTHERN AND EASTERN ZONES OF MY CWA BY SATURDAY AFTERNOON. WILL LOOK FOR THE PCPN TO SHUT OFF AFTER 21Z, WITH LINGERING CLOUDS FOR THE REST OF THE DAY. THIS WILL PUT A DENT IN HIGH TEMPS, WITH 72 OR 73 AT BEST FOR HIGHS. WHILE THERE WILL BE AN ASSOCIATED SEVERE WEATHER THREAT WITH THE STORMS LATE FRIDAY NIGHT/SATURDAY, APPEARS THAT THE MAIN THREAT WOULD BE SOME LARGE HAIL WITH DAMAGING WIND GUSTS AS WELL. THE BEST THREAT FOR SVRWX WOULD LIKELY OCCUR BEFORE 12Z WHEN LLJ IS MOST PREVALENT. DAYS 3-7... PREFER THE GOING EXTENDED PACKAGE AS IS, AND THUS NO CHANGES PLANNED AT THIS TIME. LATEST AVN MODEL RUN SUGGESTS PERHAPS A SHORT WAVE CROSSING CLOSE TO THE CWA FROM THE NORTHWEST TO THE SOUTHEAST SUNDAY NIGHT, AND GOING 30 POPS REFLECT THIS THINKING. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 78 60 73 55 / 30 50 60 40 GCK 79 60 74 54 / 30 60 60 40 EHA 83 61 77 54 / 20 50 60 40 LBL 82 60 76 55 / 30 50 60 40 HYS 75 58 72 55 / 40 60 60 20 P28 75 63 74 56 / 50 50 60 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/12
Hazardous weather outlook, May 23, 4:56 AM CDT, 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 456 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 10 PM. AFTER MIDNIGHT, THE STORMS ARE EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION AFTER 10 PM OVER ALL OF SOUTHWEST KANSAS ALONG AND NORTH OF THE ARKANSAS RIVER. UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:42 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 48 min |
| May 23, 10:02 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 43 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.